Nebraska, 2016

Flash Flooding in Nebraska, May 27, 2016

May 27, 2016 · NWS OAX · 3 events in 2 counties and zones

As an upper level low pressure system moved into eastern Nebraska on the afternoon of May 27 widespread showers and thunderstorms developed along the track. Due to antecedent conditions favorable for rapid runoff with recent heavy rains, and copious amounts of moisture in the atmosphere, isolated area of flash flooding were observed across parts of southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As an upper level low pressure system moved into eastern Nebraska on the afternoon of May 27 widespread showers and thunderstorms developed along the track. Due to antecedent conditions favorable for rapid runoff with recent heavy rains, and copious amounts of moisture in the atmosphere, isolated area of flash flooding were observed across parts of southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 1:51 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, May 27, 1:51 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
251 PM CDT FRI MAY 27 2016

.SHORT TERM...(tonight through Monday)
Issued at 250 PM CDT Fri May 27 2016

Periods of showers and thunderstorms remain in the forecast
through at least Saturday as upper level system works its way
across the region toward the upper midwest.

Area looks to be on the edge of better instability to the south
and east from Kansas into Missouri this afternoon with a weak
surface boundary from northeast Kansas into south central Iowa.
Some convection already showing up on radar in this area at 19Z with
an increase in coverage expected through late afternoon with
activity spreading northeast tonight as the upper trough begins to
lift toward eastern Nebraska. Not planning on any headline for flood
issues at this time with progressive northward movement expected
this afternoon and evening with storms and better moisture
transport indicated east of the area.

Should then see a break in the wet weather for a time Saturday
night into Sunday on the back side of the trough before the next
system approaches from the northern Rockies on Monday with the
potential for another round of storms.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Fri May 27 2016

Northern stream energy becomes the main feature in the extended
period with main uncertainty regarding southward extent of a cold
front that moves into the region wednesday night and thursday.
Models differ in handling this upper system with GFS closing off
an upper low over Kansas on Thursday while ECMWF continues with an
open and progressive trough that drives the surface front well
south and east of the area. Have kept small pops in through the
period for now but later adjustments possible depending on model
trends.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Saturday)
Issued at 117 PM CDT Fri May 27 2016

variable vfr/mvfr cigs for this afternoon and tonight with some
spotty showers and thunderstorms. Showers and thunderstorms should
increase in coverage late this afternoon and this evening with
increasing lift and heating. Did include a tempo mention in the
forecast at koma and klnk as a first guess and a prob30 at kofk.
As the h5 low migrates eastward. Shower and thunderstorm chances
will continue into Saturday.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Zapotocny
Hazardous weather outlook, May 27, 4:33 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT FRI MAY 27 2016

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281245-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
533 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER
DISTURBANCE TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281245-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
533 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

MINOR FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS
WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO.

A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE EVENING AS
A WEATHER DISTURBANCE TRACKS THROUGH THE REGION. THE MAIN HAZARDS
WOULD BE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND
DOWNSTREAM FROM BROWNVILLE.

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR
SATURDAY.

In the hours before

Special weather statement, May 27, 4:49 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT FRI MAY 27 2016

NEZ090>093-272315-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE-
549 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON...
SOUTHEASTERN JOHNSON...SOUTHWESTERN NEMAHA AND NORTHEASTERN PAWNEE
COUNTIES UNTIL 615 PM CDT...

AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TABLE ROCK...OR 26 MILES NORTHWEST OF FALLS
CITY... MOVING NORTHWEST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELK CREEK AND 8 MILES SOUTH OF JOHNSON.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 217 AND
221.

LAT...LON 4027 9593 4020 9604 4030 9623 4038 9616
      4043 9602
TIME...MOT...LOC 2249Z 144DEG 19KT 4026 9604

DEWALD
Special weather statement, May 27, 5:58 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT FRI MAY 27 2016

NEZ065-078-280045-
SEWARD NE-SALINE NE-
658 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND
SOUTHWESTERN SEWARD COUNTIES UNTIL 745 PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF FRIEND...OR 22 MILES SOUTHEAST OF YORK...MOVING
NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A WALL
CLOUD AND POSSIBLE FUNNEL CLOUDS JUST TO THE SOUTHWEST NEAR
MILLIGAN.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRIEND...BEAVER CROSSING...GOEHNER AND CORDOVA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND
375.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4052 9737 4083 9737 4083 9715 4052 9714
TIME...MOT...LOC 2357Z 204DEG 21KT 4060 9735

DEWALD

The radar

The Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Saline

When
May 27, 6:28 PM CST to 8:05 PM CST
Where
Saline County, 4.22 mi WSW of Friend to 3.38 mi NNW of Tobias
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.620, -97.350

Numerous reports of flash flooding in Saline County were received. The main areas affected were in the Friend, Dorchester, and Tobias areas. Water was reported in the basement of homes, State Highway 15 was closed, and several rural gravel roads were impassible.

Flash Flood, Butler

When
May 27, 7:38 PM CST
Where
Butler County, 1.66 mi E of Rising City to 1.6 mi ESE of Rising City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.198, -97.268

Emergency manger reported flooding over State Highway 92 north of Surprise.

Flash Flood, Butler

When
May 27, 9:19 PM CST to 9:47 PM CST
Where
Butler County, 2.08 mi W of Rising City to 1.09 mi WSW of Rising City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.200, -97.340

Emergency management reported that flooding continued across State Highway 92, but also several rural roadways were flooding in and around the city of Rising City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629247, 629292, 629301.